Key result
A 38-year-old woman with a psychiatric disorder died from acute massive pulmonary thromboembolism associated with the use of risperidone.
Why the study?
Risperidone is widely used but has reported side effects including increased risks of stroke, thrombosis, and pulmonary embolism.
Case Report (n=1)
This case report highlights the potential risk of fatal acute massive pulmonary thromboembolism associated with the use of the atypical antipsychotic risperidone.
May warrant vigilance for thromboembolism with risperidone; hypothesis-generating and leaves causal risk open.
The antipsychotic drug risperidone, which is extensively used, has also many side effects, as increased risk of stroke, thrombosis, and pulmonary embolism have been reported. We present a case of a 38 year-old-woman with psychiatric disorder who got worse in her home and died in the hospital. Throughout autopsy, during the internal examination, multiple thrombi in the pulmonary artery branches were observed; however, there were no pathology findings in the lower extremity veins. Blood chemistry test revealed 4 ng/ml of risperidone, 37 ng/ml of quetiapine and atropine; chemical examination of urine detected atropine, quetiapine, risperidone. Death occurred due to acute massive pulmonary thromboembolism. We aimed to discuss this case with autopsy and histopathologic findings, laboratory results in medico-legal literature.
No takes yet. Share an insight, caveat, or question.
Eren et al. (2019) conducted a case report in Psychiatric disorder / Acute massive pulmonary thromboembolism (n=1). Risperidone was evaluated on Death due to acute massive pulmonary thromboembolism. A 38-year-old woman with a psychiatric disorder died from acute massive pulmonary thromboembolism associated with the use of risperidone.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Galician Medical Journal